Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Morristown, TN

July 23, 2016Roane County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 23, 2016, 6:21 PM EDT for Roane County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 6:21 PM EDT (22:21 UTC)
Expired
Jul 23, 2016, 7:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Roane County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS84 KMRX 232221
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT SAT JUL 23 2016
 
TNZ035-036-067>069-232300-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
621 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...SOUTHWESTERN
ANDERSON...ROANE...CENTRAL LOUDON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 700 PM EDT...

AT 620 PM EDT...DOPPLER RADAR WAS TRACKING A LARGE CLUSTER OF STRONG
THUNDERSTORM CENTERED NEAR KINGSTON...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...LOUDON...
FARRAGUT...FAIRVIEW...OLIVER SPRINGS...MIDTOWN...HARRIMAN...
PHILADELPHIA...COALFIELD...DEARMOND...PAINT ROCK...
BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3578 8474 3613 8439 3592 8406 3567 8442
      3567 8446 3566 8446 3565 8449 3566 8449
      3567 8450 3565 8450 3565 8452
TIME...MOT...LOC 2220Z 217DEG 9KT 3590 8446 

$$

AMP.23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:59 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 2:59 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
259 PM EDT SAT JUL 23 2016

.SHORT TERM...(Tonight and Sunday)...The rather stagnant pattern
will continue over the area as we remain under the broad upper
ridge.  Expect some isolated to scattered convection...especially
during the afternoon and evening.  The heat will continue as well.
Will go close to MAV temps for lows...but will continue to go a bit
higher than MAV most locations for max temps.

.LONG TERM...(Sunday night through Saturday)...Overall, pattern
still looks similar to yesterday's forecast. Increase in rain
chances still expected as a front drops southward by early week
along with more seasonable temperatures.

As we begin the period on Sunday night high pressure still over the
area but not near as amplified as in previous days. A few lingering
diurnal showers and storms may still be around early with rain
chances decreasing late. Mild lows expected with temps upper 60s to
near 70 north and mid 70s south. High pressure tries to hang on
through Monday despite the fact that a front is dropping down out of
the Ohio River Valley. Models in decent agreement that high slows
front delaying it's arrival, compared to model runs the past few
days, until Tuesday. Even though the front is slightly delayed,
still expecting diurnal convection Monday afternoon. Still hot on
Monday with highs in the low to mid 90s and mild overnight lows
with similar values to Sunday night.

On Tuesday this weak and broad front finally drifts into the area
from out of the north and will stall out across our area thorugh at
least Thursday. During this time rain/storm chances will be in the
chance and likely category as the front will serve as a triggering
mechanism for convection. There could be some locally heavy
rainfall during this time as soundings indicate increasing pws with
arrival of the front combined with very weak flow aloft which should
produce slow storm motions. On Friday a very broad upper level
trough starts to dip down into the Southern Appalachians along with
another front. This will allow precip chances to remain in the
chance to likely categories. Trough remains across the area into
Saturday, which will keep high-end chance pops in the forecast.
Temperatures from Tuesday through Saturday should be more seasonable
due to increasing rain chances and cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  97  75  95 /  30  30  20  40
Knoxville McGhee Tyson Airport, TN  73  95  74  93 /  20  20  20  40
Oak Ridge, TN                       73  96  73  93 /  20  20  20  40
Tri Cities Airport, TN              69  95  69  92 /  20  20  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/SR
Hazardous weather outlook, Jul 23, 4:06 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SAT JUL 23 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SAT JUL 23 2016 /306 AM CDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 3:09 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM CDT SAT JUL 23 2016

TNZ098-232000-
MARION TN-
209 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 300
PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRACY CITY...OR 10 MILES NORTHWEST OF JASPER...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MARTIN SPRINGS...
FIERY GIZZARD S.P....FOSTER FALLS S.P....SEQUATCHIE CAVE...
CHIMNEYS S.P. AND NEW HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3523 8581 3522 8577 3522 8574 3524 8569
      3529 8571 3529 8569 3530 8566 3528 8551
      3501 8556 3506 8584
TIME...MOT...LOC 1908Z 279DEG 5KT 3518 8574
Special weather statement, Jul 23, 4:22 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SAT JUL 23 2016

TNZ100-101-232115-
BRADLEY TN-WEST POLK TN-
422 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND SOUTHERN
BRADLEY COUNTIES UNTIL 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WILDWOOD LAKE...OR 8 MILES SOUTH OF CLEVELAND...MOVING SOUTH AT
10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SOUTH CLEVELAND...EAST CLEVELAND...WILDWOOD LAKE...FLINT
SPRINGS...WATERVILLE...CONASAUGA...RED CLAY S.P....GAP SPRINGS AND
APISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8498 3501 8496 3502 8498 3518 8491
      3516 8469 3499 8469
TIME...MOT...LOC 2022Z 009DEG 7KT 3506 8483

AMP.23
Special weather statement, Jul 23, 4:23 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT SAT JUL 23 2016

TNZ068-071-232115-
NW BLOUNT TN-LOUDON TN-
423 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLOUNT AND
SOUTHEASTERN LOUDON COUNTIES UNTIL 515 PM EDT...

AT 423 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...ALCOA...LOUISVILLE...GREENBACK...FRIENDSVILLE...
CLOVER HILL AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3558 8411 3559 8411 3558 8413 3558 8415
      3559 8415 3560 8417 3562 8419 3562 8421
      3576 8429 3583 8399 3567 8390 3556 8409
TIME...MOT...LOC 2023Z 064DEG 9KT 3572 8403

DH
Special weather statement, Jul 23, 4:33 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT SAT JUL 23 2016

TNZ071-072-086-087-232115-
BLOUNT SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-NW BLOUNT TN-
NORTHWEST MONROE TN-
433 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN MONROE COUNTIES UNTIL 515 PM EDT...

AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF FONTANA VILLAGE...OR 14 MILES SOUTH OF
MARYVILLE... MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VONORE...TARIFFVILLE...MCGEE CARSON PENINSULA...HAPPY VALLEY...CITICO
BEACH...CITICO...TALASSEE...FORT LOUDON S.P. AND DEALS GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3558 8425 3564 8396 3552 8388 3547 8392
      3547 8394 3546 8395 3546 8396 3543 8400
      3541 8401 3541 8402 3539 8401 3533 8411
TIME...MOT...LOC 2033Z 064DEG 9KT 3553 8399

DH
Special weather statement, Jul 23, 5:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT SAT JUL 23 2016

TNZ068-069-071-232230-
KNOX TN-NW BLOUNT TN-LOUDON TN-
548 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHWESTERN
BLOUNT AND NORTHEASTERN LOUDON COUNTIES UNTIL 630 PM EDT...

AT 548 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FARRAGUT...OR 7 MILES NORTHEAST OF LENOIR CITY. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...LENOIR CITY...ALCOA...FARRAGUT...LOUISVILLE...
FRIENDSVILLE AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3573 8415 3584 8430 3598 8412 3583 8395
TIME...MOT...LOC 2148Z 222DEG 1KT 3584 8414

AMP.23
Special weather statement, Jul 23, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT SAT JUL 23 2016

TNZ035-036-067>069-232300-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
621 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...SOUTHWESTERN
ANDERSON...ROANE...CENTRAL LOUDON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 700 PM EDT...

AT 620 PM EDT...DOPPLER RADAR WAS TRACKING A LARGE CLUSTER OF STRONG
THUNDERSTORM CENTERED NEAR KINGSTON...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...LOUDON...
FARRAGUT...FAIRVIEW...OLIVER SPRINGS...MIDTOWN...HARRIMAN...
PHILADELPHIA...COALFIELD...DEARMOND...PAINT ROCK...
BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3578 8474 3613 8439 3592 8406 3567 8442
      3567 8446 3566 8446 3565 8449 3566 8449
      3567 8450 3565 8450 3565 8452
TIME...MOT...LOC 2220Z 217DEG 9KT 3590 8446

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:57 PM EDTSpecial Weather StatementMRXPolk48 min
Jul 23, 3:09 PM EDTSpecial Weather StatementMRXMarion51 min
Jul 23, 4:22 PM EDTSpecial Weather StatementMRXBradley53 min
Jul 23, 4:23 PM EDTSpecial Weather StatementMRXBlount52 min
Jul 23, 4:33 PM EDTSpecial Weather StatementMRXMonroe42 min
Jul 23, 5:24 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Jul 23, 5:31 PM EDTAreal Flood AdvisoryMRXBradley, Polk3 hr
Jul 23, 5:38 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane2 hr
Jul 23, 5:48 PM EDTSpecial Weather StatementMRXLoudon42 min
Jul 23, 6:22 PM EDTSpecial Weather StatementMRXRhea38 min
Jul 23, 6:40 PM EDTSpecial Weather StatementMRXSullivan50 min
Jul 23, 7:24 PM EDTSpecial Weather StatementMRXSevier51 min
Jul 23, 5:26 PM EDTAreal Flood AdvisoryMRXWise3 hr

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.